Antidepressant discontinuation syndrome, also known as antidepressant withdrawal, is a common problem in people who suddenly stop or drastically reduce their dose of antidepressant medication after regularly taking it for at least a month. You should always speak with your physician about how to taper off antidepressants safely, and shouldn’t make any modifications without speaking with your care team first.
What Is Antidepressant Discontinuation Syndrome?
Antidepressants are a common medication often used to help treat depression either alone or in conjunction with behavioral therapy. Antidepressant discontinuation syndrome occurs when people suddenly stop taking or drastically reduce their dosage of antidepressant medication after taking it with some consistency for at least one month. It occurs in about 20 percent of patients who take antidepressants, and can be prevented if dosage and tapering are monitored and discussed with a physician.1
Are Some Antidepressants More Likely to Cause Withdrawal?
Antidepressant withdrawal does not occur in all patients who stop their antidepressants, and may depend on which antidepressant you are taking. The most common medications that cause antidepressant withdrawal include Desvenlafaxine or Venlafaxine, and the most common medication that causes SSRI (a specific class of antidepressants) withdrawal is Paroxetine.4 Studies show that Prozac (fluoxetine, also an SSRI) has the least risk of symptoms, while citalopram, escitalopram and sertraline offer more moderate risks.
Antidepressant withdrawal is, however, more likely to occur in people who take medications with shorter half-life, a term that describes how long the medication stays in your body. In this case, it occurs in medication that stays in the body less than 24 hours.
Risk for withdrawal symptoms may also increase for people who are on higher antidepressant doses, and those who stop taking medication abruptly after having been on the treatment dose for more than 5 to 8 weeks.4
Withdrawal symptoms may also be more prevalent in people who have anxiety symptoms in addition to depression at the onset of starting medication for depression and in those who have a prior history of discontinuation symptoms.
Antidepressant Withdrawal Symptoms
Antidepressant withdrawal symptoms are varied but may worsen your anxiety, can make you feel like you have the flu, and can even cause trouble sleeping and concentrating. For some, the symptoms can be very similar to the ones that prompted them to take an antidepressant in the first place and in worst cases, it may lead to suicidal ideation.
Withdrawal symptoms themselves are caused by the sudden decrease of the brain’s serotonin when medication is discontinued. Serotonin is the neurotransmitter that helps to boost your mood. Withdrawal is due to the body’s physical dependence on the antidepressant because of the altered serotonin level. When the body becomes physically dependent on a drug or medication, the body becomes so used to taking it and believes it cannot function without it and when the medication is suddenly reduced or stopped, the body is at risk of withdrawal symptoms.
It’s important to note, however, that physical dependence differs from addiction. Physical dependence has to do with the body’s physical symptoms, while addiction is a medical term that refers to the compulsive misuse of a substance despite the negative side effects it has on your body and mind and the negative consequences this behavior has on your everyday life. You can have physical dependence and not be addicted.
The most common antidepressant withdrawal symptoms are:
- Nausea, sometimes vomiting
- Flu-like symptoms (lethargy, body aches, sweating)
- Irritability and agitation
- Brain zaps
Less common symptoms include:5
- Paresthesia (electric-like shocks)
- Ataxia (difficulty walking)
- Auditory and visual hallucinations (hearing and seeing things that are not actually present)
- Hypertension (high blood pressure)
How Long Do Antidepressant Withdrawal Symptoms Last?
Antidepressant withdrawal symptoms usually occur within two to four days after stopping the drug and usually last one to two weeks. In some cases, symptoms can persist for a month or longer, and can interfere with daily functioning.
Mild symptoms are usually temporary, not life threatening and will go away spontaneously. If you experience more severe symptoms like hallucinations, confusion and suicidal feelings, you should call your doctor immediately.
Coping With Antidepressant Withdrawal Symptoms
If you are experiencing antidepressant withdrawal symptoms, there are some strategies that can effectively help with antidepressant withdrawal relief.
Strategies to help minimize antidepressant withdrawal symptoms include:
- Speaking with a therapist can aid in reducing anxiety and can help you to identify behaviors and thoughts that are associated with depression that can be changed.
- Start another antidepressant, such as fluoxetine, while you are discontinuing your current antidepressant. This should always be under the supervision of your doctor.
- Exercise can also help to boost your mood and energy level during the process and also help with overall depressive symptoms.
If symptoms are severe, however, the original drug should be reintroduced and tapered more slowly.5 You should work with your doctor to make sure it’s a good idea to get off the medication and if so, that you get off the medication the right way.
Getting Off Antidepressants Safely
To prevent antidepressant discontinuation syndrome, never stop or adjust the dose of your medication without first talking to your doctor or provider. Your doctor can help you make a plan for discontinuing your medication while limiting or avoiding withdrawal symptoms. This will usually include tapering off your antidepressant.
Tapering medication minimizes some of the side effects of withdrawal. There’s no set tapering schedule that works for everyone and it may change depending on how your body responds. The tapering schedule will depend on the following:
- Which medication you are taking
- How long you’ve been taking the medication
- Your dosage
- The drug’s half life
Discontinuation vs Relapse of Depression Symptoms
Antidepressant withdrawal symptoms are typically physical signs and symptoms that are often not associated with depression, and usually occur more quickly than depression relapse. Symptoms from depression usually have a gradual onset, while withdrawal symptoms may occur as early as 2 days after you stop the medication. It is important to note how you are feeling and discuss them with your doctor.
Questions to Ask Your Health Team About Getting Off Antidepressants
Depression is a common yet treatable illness, and antidepressants are often used to treat depression alone or in conjunction with therapy. Finding the right antidepressant for you is important, and may include some trial and error. If you’re ever feeling adverse effects from the antidepressant you’ve been prescribed, you should always consult your doctor about safely tapering or changing your medication to prevent antidepressant withdrawal symptoms.
Questions to ask your medical care team about stopping antidepressants include:
- What adverse effects should I look for to better understand whether I might need to stop or change my antidepressant?
- How long should I stay on a medication before switching antidepressants?
- Am I at risk for discontinuation syndrome?
- What is the best way to taper my medication?
- What can I do to help prevent discontinuation symptoms?
- How long will it take for discontinuation symptoms to subside?
Remember, with any medication, side effects vary based on each individual. It’s important to discuss stopping your antidepressant medication with your doctor or provider before changing your dose or stopping the medication altogether. You should also reach out to a doctor if you notice the return of your depression and/or anxiety symptoms after you have stopped taking your medication.